Alert archive / New York / Wind Chill Watches in 2022
Wind Chill Watch 1, NWS Buffalo, NY
NWS Buffalo, NY issued this wind chill watch at Jan 13, 2022, 3:16 AM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Jan 14, 2022, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 13, 2022, 3:16 AM EST (08:16 UTC)
- In effect from
- Jan 14, 2022, 7:00 PM EST
- Expired
- Jan 13, 2022, 2:30 PM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082 WWUS41 KBUF 130816 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 316 AM EST Thu Jan 13 2022 NYZ007-008-131630- /O.NEW.KBUF.WC.A.0001.220115T0000Z-220115T1800Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 316 AM EST Thu Jan 13 2022 ...WIND CHILL WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... * WHAT...Dangerously cold wind chills possible. Wind chills colder than 30 below zero possible. * WHERE...Jefferson and Lewis counties. * WHEN...From Friday evening through Saturday afternoon. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ NYZ006-131630- /O.NEW.KBUF.WC.A.0001.220115T0000Z-220115T1800Z/ Oswego- Including the city of Oswego 316 AM EST Thu Jan 13 2022 ...WIND CHILL WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... * WHAT...Dangerously cold wind chills possible. Wind chills colder than 25 below zero possible. * WHERE...Oswego county. * WHEN...From Friday evening through Saturday afternoon. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ Hitchcock
3 follow-up statements
724 WWUS41 KBUF 130858 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 358 AM EST Thu Jan 13 2022 NYZ007-008-131700- /O.NEW.KBUF.WW.Y.0005.220113T0858Z-220113T1500Z/ /O.CON.KBUF.WC.A.0001.220115T0000Z-220115T1800Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 358 AM EST Thu Jan 13 2022 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... ...WIND CHILL WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... * WHAT...For the Winter Weather Advisory, freezing drizzle with a light coating of ice accumulation. For the Wind Chill Watch, dangerously cold wind chills possible. Wind chills colder than 30 below zero possible. * WHERE...Jefferson and Lewis counties. * WHEN...For the Winter Weather Advisory, until 10 AM EST this morning. For the Wind Chill Watch, from Friday evening through early Saturday afternoon. * IMPACTS...Untreated roads, parking lots, and sidewalks will be extremely slippery this morning. The hazardous conditions could impact the morning commute. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ NYZ006-131700- /O.CON.KBUF.WC.A.0001.220115T0000Z-220115T1800Z/ Oswego- Including the city of Oswego 358 AM EST Thu Jan 13 2022 ...WIND CHILL WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... * WHAT...Dangerously cold wind chills possible. Wind chills colder than 25 below zero possible. * WHERE...Oswego county. * WHEN...From Friday evening through early Saturday afternoon. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ Hitchcock/TMA
813 WWUS41 KBUF 131502 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1002 AM EST Thu Jan 13 2022 NYZ007-008-132315- /O.EXP.KBUF.WW.Y.0005.000000T0000Z-220113T1500Z/ /O.CON.KBUF.WC.A.0001.220115T0000Z-220115T1800Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 1002 AM EST Thu Jan 13 2022 ...WIND CHILL WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... ...WINTER WEATHER ADVISORY HAS EXPIRED... * WHAT...Dangerously cold wind chills possible. Wind chills as low as 40 below zero. * WHERE...Jefferson and Lewis counties. * WHEN...From Friday evening through Saturday afternoon. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ NYZ006-132315- /O.CON.KBUF.WC.A.0001.220115T0000Z-220115T1800Z/ Oswego- Including the city of Oswego 1002 AM EST Thu Jan 13 2022 ...WIND CHILL WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... * WHAT...Dangerously cold wind chills possible. Wind chills as low as 35 below zero. * WHERE...Oswego county. * WHEN...From Friday evening through Saturday afternoon. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$
995 WWUS41 KBUF 131930 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 230 PM EST Thu Jan 13 2022 NYZ007-008-140330- /O.UPG.KBUF.WC.A.0001.220115T0000Z-220115T1800Z/ /O.NEW.KBUF.WC.W.0002.220114T2300Z-220115T1800Z/ Jefferson-Lewis- Including the cities of Watertown and Lowville 230 PM EST Thu Jan 13 2022 ...WIND CHILL WARNING IN EFFECT FROM 6 PM FRIDAY TO 1 PM EST SATURDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 40 below zero. * WHERE...Jefferson and Lewis counties. * WHEN...From 6 PM Friday to 1 PM EST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ NYZ006-140330- /O.UPG.KBUF.WC.A.0001.220115T0000Z-220115T1800Z/ /O.NEW.KBUF.WC.W.0002.220114T2300Z-220115T1800Z/ Oswego- Including the city of Oswego 230 PM EST Thu Jan 13 2022 ...WIND CHILL WARNING IN EFFECT FROM 6 PM FRIDAY TO 1 PM EST SATURDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Oswego county. * WHEN...From 6 PM Friday to 1 PM EST Saturday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ Thomas
What forecasters said that day
The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind chill watch went out at Jan 13, 3:03 AM EST, 13 minutes earlier.
Area forecast discussion, Jan 13, 3:03 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
303 AM EST Thu Jan 13 2022
.SYNOPSIS...
A wavy frontal boundary will remain stalled near Lake Ontario today
helping to keep some nuisance snow showers in place, especially
northeast of the lakes. The next major weather event will come this
weekend when another arctic airmass will bring bitterly low wind
chill values Friday and Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A wavy frontal boundary lingers near Lake Ontario today. Very little
if any thickness adjustment or meaningful cold air advection as
local area remains for the most part south of the frontal
boundary. This will ensure a day where temperatures reside above
mid January normals with mid to upper 30s for most of the area,
perhaps a few lower 40s for some interior valleys. Extensive
low level moisture locks in existing stratus through today. A
west to southwest flow of lake enhanced moisture will keep the
potential for some snow showers, but these should be found
mainly northeast of both lakes with any accumulation very
minor.
We will likely see an uptick in snow potential tonight as the
frontal boundary slides south through the area. Perhaps a bit of
lake response develops late tonight as flow turns northwest
within improving cold air advection.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
...Dangerous Wind Chills Friday Night through Saturday Morning...
Friday morning a strong cold front will be in the process of moving
southeast across the area. Light, general snow associated with a
weak frontal wave will move out early in the morning. Much colder
NNE flow will then set the stage for an extended period of light
lake effect snow showers south of the lakes Friday through Saturday.
While the airmass is very cold, it's also very dry and shallow. Lake
induced equilibrium levels will only peak at around 5K feet. The
shallow lake induced boundary layer will contain a narrow DGZ near
the base of the cloud layer in this arctic airmass.
This scenario will likely support a spray of scattered to numerous
light snow showers south of Lake Ontario from most of Western NY
eastward across the Genesee Valley and western Finger Lakes to
western Oswego County. There may also be a limited Lake Erie
response on northeast flow down the Chautauqua County shoreline.
Given the dry air and shallow inversion, accumulations will be
limited to 1-2 inches Friday in persistent bands, and then an inch
or less Friday night and again Saturday.
The weak lake response will end by late Saturday afternoon as
surface high pressure crests over the eastern Great Lakes,
disrupting the low level flow field and bringing inversion heights
even lower.
Temperatures will turn sharply colder through the period as another
arctic airmass moves into the eastern Great Lakes. Temperatures will
still be in the 20s just before daybreak Friday, but increasing cold
advection will force temperatures to fall into the teens through the
day. Temperatures will then advect into the lower single digits
Friday night on the lake plains, and single digits below zero across
the higher terrain of the Southern Tier and western Finger Lakes.
The North Country will drop into the teens below zero with no marine
influence. Highs Saturday will recover to the high single digits to
low teens across Western NY, and around zero east of Lake Ontario.
Saturday night may be even colder with high pressure overhead
allowing for radiational cooling, but winds will be very light.
Wind chills will reach their lowest values Friday night through
Saturday morning from a combination of falling temperatures and some
wind. The coldest wind chills will be in the North Country at colder
than -30F. Across Western NY, wind chills may be as cold as -10F to
-15F close to the lakes and -15F to -20F across the interior. A Wind
Chill Watch has been issued for east of Lake Ontario where the
coldest wind chills will occur.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will move off the New England coast Sunday, with a
ridge extending back into the eastern Great Lakes. This will bring a
dry day, with temperatures trending milder after a cold start.
Our attention then turns to a potential significant synoptic system.
The 00Z GFS/GEM/ECMWF are in very good agreement overall with the
longwave pattern evolution and synoptic scale details. Despite the
agreement in deterministic models, ensembles still show some typical
spread. The 00Z GEM ensemble mean is much closer to the
deterministic runs, while the 00Z GEFS is still farther east and
weaker.
The deterministic runs continue to show a low track that is
farther west than climatology. East coast systems typically track
along the coast and close to the coastal front, but in this case the
strong synoptic scale dynamics may overcome that trend and force the
low track farther west and well inland across the Mid Atlantic and
PA. The upper level system that will force this system was still
over the Pacific Ocean for the 00Z guidance suite, but will move
onshore today in the Pacific Northwest and will be better sampled by
the radiosonde network and aircraft soundings from this point
forward, which should continue to promote converging model solutions
and increasing forecast confidence over the next day or two.
Increased the POPS to likely for later Sunday night through Monday
given the agreement in deterministic runs. If the deterministic and
ensemble models continue to support this solution, there may be a
widespread, impactful snow event late Sunday night through Monday.
Following this system, expect some wrap around snow showers and at
least some limited lake effect east/southeast of the lakes Monday
night into Tuesday. A clipper system will then cross the Great Lakes
Tuesday night and Wednesday with a chance of more snow.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MVFR CIGS will be widespread this morning with periods of IFR CIGS.
Areas of mainly light snow will continue today mainly northeast of
the lakes with MVFR/IFR VSBYS possible.
MVFR/IFR will continue tonight as a frontal boundary slides south
through the area with light snow likely for most areas south of
Lake Ontario.
Outlook...
Friday and Saturday...Mainly VFR, but likely MVFR conditions in light
lake snows immediately south of Lake Ontario (ie. KROC and poss KIAG).
Sunday...VFR.
Monday...Likely VFR over the western counties with the potential for
IFR conditions in widespread snow east of Lake Ontario.
&&
.MARINE...
Winds will remain light today, before northerly winds freshen behind
a frontal passage bringing the possibility for a round of Small
Craft headlines starting late tonight and continuing Friday.
Winds will gradually decrease in speed Friday night and Saturday
while turning northeasterly.
A potentially strong low pressure system lifting toward the eastern
Great Lakes Sunday night into Monday could bring increasing north
and northwesterly winds and possibly the next round of headlines.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Watch from Friday evening through Saturday
afternoon for NYZ006>008.
MARINE...None.
&&
SYNOPSIS...RSH/TMA
NEAR TERM...TMA
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Apffel/HSK/RSH/TMA
MARINE...TMAHazardous weather outlook, Jan 13, 3:16 AM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 316 AM EST Thu Jan 13 2022 NYZ001>005-010-011-019-085-141000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Chautauqua-Southern Erie- 316 AM EST Thu Jan 13 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A very cold airmass will move into our region Friday evening through Saturday. Wind chills may drop to near 15 below zero Friday night through Saturday morning. A storm system is forecast to develop over the southeastern United States Sunday, then move north along or inland of the east coast Sunday night and Monday. There remains some uncertainty with the exact track of this system, but chances are increasing of widespread, heavy snowfall later Sunday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-020-021-141000- Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 316 AM EST Thu Jan 13 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A very cold airmass will move into our region Friday evening through Saturday. Wind chills may drop to near 20 below zero Friday night through Saturday morning. A storm system is forecast to develop over the southeastern United States Sunday, then move north along or inland of the east coast Sunday night and Monday. There remains some uncertainty with the exact track of this system, but chances are increasing of widespread, heavy snowfall later Sunday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-141000- Oswego-Jefferson-Lewis- 316 AM EST Thu Jan 13 2022 ...WIND CHILL WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Watch. A storm system is forecast to develop over the southeastern United States Sunday, then move north along or inland of the east coast Sunday night and Monday. There remains some uncertainty with the exact track of this system, but chances are increasing of widespread, heavy snowfall later Sunday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-141000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 316 AM EST Thu Jan 13 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-141000- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 316 AM EST Thu Jan 13 2022 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 3:58 AM EST | Winter Weather Advisory | BUF | Jefferson, Lewis | 6 hr |
| Jan 13, 2:30 PM EST | Wind Chill Warning | BUF | Jefferson, Lewis, Oswego | 47 hr |
| Jan 13, 2:43 PM EST | Small Craft Advisory | BUF | 46 hr |
Nearby
Wind Chill Watches in New York, 2022Every wind chill watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.